Alert archive / Texas / Wind Advisories in 2022
Wind Advisory 3, NWS Amarillo, TX
NWS Amarillo, TX issued this wind advisory at Feb 21, 2022, 2:15 AM CST for 6 counties in Texas. It took effect at Feb 21, 2022, 12:00 PM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2022, 2:15 AM CST (08:15 UTC)
- In effect from
- Feb 21, 2022, 12:00 PM CST
- Expired
- Feb 21, 2022, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4956 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461 WWUS74 KAMA 210815 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 215 AM CST Mon Feb 21 2022 TXZ011>013-016>018-317-211800- /O.NEW.KAMA.WI.Y.0003.220221T1800Z-220222T0100Z/ Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-Palo Duro Canyon- Including the cities of Washburn, Bushland, Bootleg, Goodnight, Wayside, Claude, Umbarger, White Deer, Canyon, Skellytown, Amarillo, Wildorado, Vega, Buffalo Lake, Boys Ranch, Hereford, Palo Duro Canyon State Park, Dawn, Panhandle, and Pantex 215 AM CST Mon Feb 21 2022 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... * WHAT...Southwest winds near 30 to 35 mph expected. Winds could gust up to 50 mph. * WHERE...Armstrong, Carson, Deaf Smith, Oldham, Palo Duro Canyon, Potter and Randall Counties. * WHEN...From Noon today to 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs or even weak power poles could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust could reduce visibility, especially near open fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Ward
2 follow-up statements
933 WWUS74 KAMA 212035 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 235 PM CST Mon Feb 21 2022 TXZ011>013-016>018-317-220100- /O.CON.KAMA.WI.Y.0003.000000T0000Z-220222T0100Z/ Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-Palo Duro Canyon- Including the cities of Washburn, Bushland, Bootleg, Goodnight, Wayside, Claude, Umbarger, White Deer, Canyon, Skellytown, Amarillo, Wildorado, Vega, Buffalo Lake, Boys Ranch, Hereford, Palo Duro Canyon State Park, Dawn, Panhandle, and Pantex 235 PM CST Mon Feb 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds 25 to 30 mph. * WHERE...Armstrong, Carson, Deaf Smith, Oldham, Palo Duro Canyon, Potter and Randall Counties. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Guerrero
082 WWUS74 KAMA 220111 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 711 PM CST Mon Feb 21 2022 TXZ011>013-016>018-317-220215- /O.EXP.KAMA.WI.Y.0003.000000T0000Z-220222T0100Z/ Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-Palo Duro Canyon- Including the cities of Washburn, Bushland, Bootleg, Goodnight, Wayside, Claude, Umbarger, White Deer, Canyon, Skellytown, Amarillo, Wildorado, Vega, Buffalo Lake, Boys Ranch, Hereford, Palo Duro Canyon State Park, Dawn, Panhandle, and Pantex 711 PM CST Mon Feb 21 2022 ...WIND ADVISORY HAS EXPIRED... Sustained winds have diminished to below 35 mph across the area. Therefore, the Wind Advisory issued earlier for the southern Texas Panhandle has been allowed to expire at 7 PM $$ 02
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Feb 20, 10:47 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Feb 20, 10:47 PM CST, 3 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1047 PM CST Sun Feb 20 2022
.AVIATION...
For the 06Z TAFs, winds will increase and become gusty at the
terminal sites beginning late Monday morning and continuing
through the afternoon hours as the pressure gradient tightens in
response to a developing surface trof of low pressure over eastern
CO and eastern NM. Winds are expected to diminish somewhat by
around 02Z. High level clouds are also expected during this
forecast cycle.
02
&&
.PREV DISCUSSION... /Issued 541 PM CST Sun Feb 20 2022/
AVIATION...
For the 00Z TAFs, winds will increase and become gusty at the
terminal sites beginning late Monday morning and continuing
through the afternoon hours as the pressure gradient tightens in
response to a developing surface trof of low pressure over eastern
CO and eastern NM. High level clouds are also expected during
this forecast cycle.
02
PREV DISCUSSION... /Issued 215 PM CST Sun Feb 20 2022/
SHORT TERM...Today through Tomorrow Night...
Very warm and dry conditions will continue today and again tomorrow.
Surface low to move across the northern Panhandles, keeping the
winds in the north fairly light and variable, where the winds in the
south will range in the 15-25 mph range. The southwest is really
where those stronger winds will be, with the southeast likely in the
10-20 mph range. Gusts are not expected to be to strong today as the
stacked upper level jet will remain south and east of the
Panhandles.
Tonight not much movement will happen and we'll remain in a breezy
southwest flow, so much that most of the area will be in the 40s for
a morning low since the air will remain well mixed. Tomorrow
another lee surface low will develop along southeast CO, and breezy
winds will be expected across all areas. Stacked jet will move a
bit further north and will likely support stronger wind gusts in the
45-55 mph range, however the surface gradient may only suggest winds
in the 30-35 mph range, just under wind advisory level. While a
wind advisory is not in effect, we will take a closer look to see
if some areas look to meet the 35+ mph threshold. That being said
it will be more favored for the southern and possibly western
Panhandles if we did any wind highlights.
Weber
FIRE WEATHER...Rest of Today and Monday...
Red Flag Warnings still in effect for the southern Panhandles today,
and a Red Flag Warning will be in effect for the entire Panhandles
on Monday. For the rest of today very dry conditions expected in
the southern Panhandles so much that RFTI's of 4 will be possible in
most areas, but it really appears that the only areas that will see
winds at or above 20 mph will be in Deaf Smith, Oldham, Potter, and
Randall County, and so RFIT's could get up to 6 in these areas, but
it looks like the eastern Panhandles will stay in the 15-20 mph
range, which is still enough for critical, but it's really more RH
driven.
Monday a lee surface low setup in southeast CO will allow for breezy
to windy conditions across the Panhandles, and RH values could get
as low as 5 percent. RFTI values 4 to 6 will be average, but
isolated 7 to 8 could be possible. Winds are expected to be
southwest 20-30 mph, with gusts up to 45 mph. With these conditions
in play, we'll have critical Fire Weather across the entire area. A
cold front will be on the way Monday night and any active fires
overnight will see a wind shift out of the north 25 to 30 mph with
gusts 45 to 55 mph.
Weber
LONG TERM (Tuesday through Saturday)...
Overview:
A blast of arctic air behind a strong cold front is still the main
story in the long term. With that comes the likelihood of subzero
wind chills starting Tuesday night, and reoccurring every night
through at least Friday morning. The most impactful morning for
wind chills will be Wednesday morning as some areas may need a
wind chill warning as we reach 15 below zero. There will be areas
across the Panhandles--especially the northern areas--that do not
get above freezing for around 72+ hours. Guymon, for example, may
go below freezing Monday night, and will not get back above
freezing until Friday afternoon. Otherwise, we have a chance for
wintry precipitation; however, we have some moisture issues that
may limit those chances. That said, snowfall may be favored
Wednesday night through Thursday morning, but amounts should
generally be below an inch for a majority of the Panhandles--as
it stands now.
Further Details:
First and foremost, we have some timing issues regarding the
frontal passage, and this may result in large variance across the
Panhandles Tuesday afternoon for high temperatures. The NBM
standard deviation for MaxT is indicating around 6 to 8 SD from
the mean. In other words, the model spread is large, and this may
end up being a tricky forecast for highs. Models are in relatively
good agreement with the approach of the front Tuesday morning, but
we have some issues with the front stalling and even retrograding
to some degree across southern portions of the TX Panhandle later
in the day. All that plays a big role on Tuesday, especially the
south/southwest Texas Panhandle where fire weather may become an
issue if the front allows for maximum daytime heating. Something
we will need to watch. For now, the flow aloft is between
southwest to even zonal. This pattern at 500mb doesn't have much
forcing--from a meridional trajectory--to drive the front farther
south, and the cold airmass actually starts to spread eastward
instead of southward. This may partially be due to the lack of
strong height rises over the Central Plains as the surface high
remains across the Northern Plains. Additionally, there is some
evidence of a lee surface low forming over eastern New Mexico
which in turn blocks the southward expansion of cold air Tuesday
afternoon, especially the SW Texas Panhandle. Just a few things to
consider going forward because normally fronts do not struggle
going south here in the Panhandles. This may be the time it
actually does get stalled up or even retrograde to some degree.
Regardless of the front stalling, cold air will settle in across
the Panhandles through the rest of the work week, and its not
until Friday afternoon when the Panhandles get back above freezing
for the entire area.
Regrading our precipitation chances middle of the next week, we
are moisture starved which is not uncommon in these broad
longwave positively-tiled trough scenarios. Its not until
Wednesday night/Thursday morning that we see at least some
workable moisture. Looking at forecast soundings reveals a big
problem, and that is the saturation within the dendritic growth
zone--feeble to say the least. Nearly all the moisture is within
the lower levels (between roughly -5C and -10C) at about ~5K ft
AGL and below. This would mean snowfall may be more in the form of
columns versus your big dendrite snowflakes. This also means
low snowfall ratios--perhaps around 8-9:1. When you consider our
short window for snowfall production and the lack of moisture
within the DGZ, we are not looking at favorable chances for much
snowfall accumulation. Most areas likely wont see much snowfall,
but there could be a few areas that approach 0.5" to perhaps an
1.0" on the ground, but given the temperature and moisture
profile, its going to be hard to accumulate much snowfall. All
that said, most--if not all--of the impacts next week will revolve
around the subzero wind chills.
Guerrero
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM to 9 PM CST Monday for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...Red Flag Warning from 11 AM to 9 PM CST Monday for the following
zones: Beaver...Cimarron...Texas.
&&Hazardous weather outlook, Feb 20, 7:47 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 747 PM CST Sun Feb 20 2022 OKZ001>003-TXZ001>020-317-211200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 747 PM CST Sun Feb 20 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Rest of Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Critical fire weather conditions are expected across all of the Oklahoma and Texas Panhandles Monday afternoon into early evening. A Red Flag Warning is in effect Monday from 11 AM CST until 9 PM CST. Dangerously cold wind chill values will be possible on Wednesday and Thursday mornings across the Texas and Oklahoma Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Area fire managers and emergency officials should be alert for critical fire weather conditions Monday.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.